Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 53, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 1996, 5:11 PM EDT for Indian River County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 5:11 PM EDT (21:11 UTC)
- Expired
- May 28, 1996, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:35 PM EDT | Hail 0.75 | Vero Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 282113 SVRMLB FLC061-FLZ501-282200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 511 PM EDT TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...SEBASTIAN INLET TO FORT PIERCE INLET AT 510 PM...DOPPLER RADAR IN MELBOURNE SHOWED A SEVERE THUNDERSTORM ALONG THE COAST NEAR SEBASTIAN INLET. THE STORM WAS MOVING SOUTH AT 10 MPH ALONG THE SEABREEZE BOUNDARY AND WILL AFFECT AREAS FROM WABASSO TO VERO BEACH BEFORE 530 PM BEFORE CROSSING INTO THE COASTAL WATERS. PERSONS NEAR THE COAST IN INDIAN RIVER COUNTY SHOULD TAKE COVER IMMEDIATELY. BOATERS SHOULD TAKE IMMEDIATE ACTION IF THREATENED BY A WATERSPOUT. THE BEST ACTION IS TO MOVE AWAY FROM THE WATERSPOUT AT A 90 DEGREE ANGLE FROM ITS MOVEMENT. GLITTO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:00 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 28, 1:00 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 100 PM EDT TUE MAY 28 1996 ACTIVITY MOVING INTO COUNTY WARNING AREA INCREASING IN COVERAGE AND EXPECTED TO CONTINUE TO DO SO AS MIDDAY CAPE SOUNDING MOISTENED FROM MORNING SOUNDING...REMAINS MODERATELY UNSTABLE...AND INTERACTIONS FROM STORMS OVER NORTH FL ALREADY COMING INTO THE PICTURE. IT LOOKS TO BE A BUSY AFTERNOON FOR THE EAST COAST COUNTIES. THIS EVENING...SKIES WILL CLEAR AFTER SHOWERS/THUNDERSTORMS DIMINISH EAST COAST/COASTAL WATERS. PATCHES OF FOG WILL AGAIN BE POSSIBLE WITH LIGHT WINDS AND ABUNDANT GROUND MOISTURE. THE SURFACE-925 MB TROUGH IS FORECAST TO CONTINUE THROUGH WEDNESDAY AS THE E-W LOW-MID LEVEL RIDGE REMAINS ANCHORED TO OUR SOUTH. THE ETA SHOWS DEEPER MOISTURE THAN THE THE NGM AND FOLLOWING NUMEROUS SHOWERS/STORMS THIS AFTERNOON AND GROUND MOISTURE AVAILABLE TO BE TRANSPORTED UPWARD...IS PREFERRED SOLUTION. MODERATELY MOIST/UNSTABLE AIRMASS...DAYT.IME HEATING...AND HEIGHT FALLS ALOFT LATE IN THE DAY WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS/STORMS WEDNESDAY...WITH MOVEMENT AGAIN TOWARDS THE EAST COAST OF FL. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:05 PM EDT | Tornado Warning | MLB | Brevard | 25 min |
| May 28, 3:08 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 52 min |
| May 28, 5:07 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 68 min |
| May 28, 5:37 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 68 min |
| May 28, 6:16 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.